Heavy Snow, N Lander & N Eureka
- When
- January 1, 7:00 PM PST to January 2, 5:00 PM PST
- Where
- N Lander & N Eureka forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.959, -116.654 (the zone’s center; the record gives no point)
A winter storm brought heavy snow to northern Lander and northern Eureka counties and the Ruby Mountains and East Humboldt Range. Battle Mountain and Beowawe reported 6 inches of snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
A winter storm brought heavy snow to northern Lander and northern Eureka counties and the Ruby Mountains and East Humboldt Range. Battle Mountain and Beowawe reported 6 inches of snow. SNOTEL sites in the Ruby Mountains and East Humboldt Range reported between 9 and 12 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 1, 2:59 PM PST, 4 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Elko NV 259 PM PST Sun Jan 1 2017 .SYNOPSIS...A storm system will move into the region tonight and remain through midweek bringing accumulating snow, mainly to northern Nevada. && .SHORT TERM...Tonight through Wednesday. The leading edge of the storm system over the Pacific Northwest will push into northern NV tonight, then remain nearly stationary as the storm system digs westward off the coast, allowing moist pacific air to move across northern NV through Wednesday, bringing accumulating snow. Most of the snow will come in two distinct periods. The first one will be tonight through Monday night associated with a cold front draped across the area and are looking at 2 to 4 inches of snow in the valleys of northern NV during this time period, with an inch or less across central NV. Snow will taper off on Tuesday, then pick up again Tuesday night and Wednesday as another batch of Pacific moisture moves into the area. Snowfall amounts during this period look to be more significant with 3 to 5 inches in the valleys of northern NV and 1 to 2 inches in central NV. .LONG TERM...Wednesday night through Sunday High uncertainty remains as the ECMWF and GFS lack consensus to start the long term period, although active winter weather is expected Wednesday night and Thursday. Models continue to struggle with the retrogression of the strong upper high over the nern Pacific. The evolution of the cold vortex (currently over wrn WA) is the main focus is causing considerable forecast challenges. The 12Z GFS moves this feature offshore and continues to retrograde and absorbs energy undercutting aforementioned strong ridge, resulting in deep moist plume pointing towards nrn/central California and a strong warm advective pattern into nrn Nevada. This would result in snow changing over to rain at the valleys with possible freezing rain. However, a quick glance at the 18Z GFS keeps the cold vortex progressive and clipping northeast Nevada, which would negate the strong warm advective pattern. The 12 ECMWF looks similar to the 18Z GFS but cold vortex becomes an open wave as it sags southward over the Great Basin. In this scenario, precipitation type stays all snow and much colder air would spread across the entire forecast area on Thursday and Friday. Not sure which scenario wins out, but the deterministic forecast stays the course and leans toward the ECMWF scenario. Saturday and Sunday, regardless what scenario pans out later this week, there is better consensus over the weekend with mild southwest flow over Nevada. Any cold air intrusion would be short lived with recovering temperatures over the weekend. The pattern shifts to a possible atmospheric river scenario by next Sunday, which would bring a mixture of rain and snow to the region. && .AVIATION...With occasional light snow spreading across nrn Nevada, expect vis/cigs to fall to MVFR at KMWC and KEKO with periods of IFR conditions. Snow showers are expected to be in the vicinity of KELY but not KTPH. Mountains will be obscured, especially north of US Highway 50 or KU31-KELY line. && .LKN WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 PM this evening to 4 AM PST Tuesday for Humboldt County-Northern Elko County-Northern Lander County and Northern Eureka County-Ruby Mountains/East Humboldt Range-South Central Elko County-Southwestern Elko County. && 91/88/88
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 306 AM PST SUN JAN 1 2017 NVZ030-031-033>041-012230- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- 306 AM PST SUN JAN 1 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT. THE LEADING EDGE OF A LARGE STORM SYSTEM OVER THE PACIFIC NORTHWEST WILL MOVE INTO NORTHERN AND CENTRAL NEVADA TODAY BRINGING SNOW AND COLD TEMPERATURES. SNOW ACCUMULATIONS OF A COUPLE OF INCHES ARE POSSIBLE IN THE VALLEYS NORTH OF HIGHWAY 50 WHICH CAN CAUSE SLICK ROADS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE STORM SYSTEM WILL CONTINUE TO LINGER OVER THE GREAT BASIN BRINGING ADDITIONAL MOISTURE WHICH SHOULD LEAD TO SNOW SHOWERS THROUGH THE WEEK. THERE IS STILL QUITE A BIT OF UNCERTAINTY AS TO HOW THIS STORM SYSTEM WILL EVOLVE SO CONFIDENCE IN SNOWFALL AMOUNTS AND TIMING ARE LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669464, 669465.